To the Editor.
—In the July 1973 issue of the Archives two articles appear that deal with liver disease, renal transplant patients, and azathioprine. The article by Briggs et al (132:20, 1973) looks at a hepatitis outbreak in the dialysis unit and concludes that "the present study... suggests that it (azathioprine) may have an adverse effect in an already injured liver." The recommendation is made that, in patients who develop hepatitis after transplant, the azathioprine be decreased or discontinued. It was also noted in this study that the hepatitis developing in the immunosuppressed transplant recipient was a mild disease of short duration. The authors speculate that this was possibly due to the steroid therapy the patients were receiving. Does this imply that the steroids were beneficial in altering the acute course of the hepatitis? One might conclude from this paper that, while azathioprine was bad, steroids were useful in the